Missouri, 2009

Flash Flooding in Missouri, May 8 to 9, 2009

May 8 to 9, 2009 · NWS PAH · 2 events in 2 counties and zones

A band of thunderstorms became stationary from west to east across the Ozark foothills. The storms were fed by a rather strong west-southwest low level jet up to 40 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A band of thunderstorms became stationary from west to east across the Ozark foothills. The storms were fed by a rather strong west-southwest low level jet up to 40 knots. A surface cold front moved very slowly south across extreme southern Missouri, providing a focus for the storms. Steering winds aloft were nearly parallel to the front. Excessive rainfall occurred in a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 8, 6:14 PM CST, 3 hours 46 minutes earlier.

Area forecast discussion, May 8, 6:14 PM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
714 PM CDT FRI MAY 8 2009

.UPDATE...
REVISED AVIATION DISCUSSION FOR 00Z TAFS.

&&

.DISCUSSION... /ISSUED 334 PM CDT FRI MAY 8 2009/
WILL NEED TO BE BRIEF DUE TO ONGOING WEATHER TODAY. DERECHO/BOW
ECHO CONVECTIVE SYSTEM THIS MORNING EVOLVED INTO A CLOSED COMMA
HEAD ON ITS NORTH END EARLY THIS AFTERNOON...AND PRODUCED
WIDESPREAD WIND DAMAGE /POSSIBLE ISOLATED TORNADOES/ OVER A SWATH
OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. SYSTEM IS WEAKENING
LATE THIS AFTERNOON BUT STILL COULD PRODUCE SOME WIND DAMAGE AS IT
MOVES EAST ACROSS SW IN.

AREA OF SUBSIDENCE WILL FOLLOW THIS SYSTEM FOR AWHILE THIS
EVENING...WITH THE BEST CHC OF SCT SHOWERS DOWN CLOSE TO THE AR/TN
BORDERS. SFC COLD FRONT WILL EASE DOWN ACROSS THE REGION
TONIGHT...AND SHOULD BE SOUTH OF THE AR/TN BORDERS BY LATE TONIGHT.
THIS WILL LIKELY SET THE STAGE FOR A DRY WEEKEND AT MANY LOCATIONS.
THE ECMWF/GFS TRY TO BRING SOME LIGHT PRECIP UP INTO SOUTHERN
PORTIONS OF THE REGION AT TIMES OVER THE WEEKEND...BUT AM SKEPTICAL
OF PRECIPITATION SO FAR NORTH OF THE SURFACE BOUNDARY. DOES NOT LOOK
LIKE ANYTHING THAT WOULD CAUSE A MAJOR CHANGE IN WEEKEND PLANS.

DRY WEATHER IS STILL FORECAST FOR MOST OF THE AREA MONDAY AND
TUESDAY...AS H50 NW FLOW SHOVES HIGH PRESSURE/DRIER AIR SOUTHEAST
INTO THE GREAT LAKES.

&&

.AVIATION...
A FRONTAL BOUNDARY WILL PASS ACROSS THE REGION TONIGHT. A FEW
SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE THIS EVENING OVER
MAINLY WESTERN KENTUCKY...BUT MOST OF THE PRECIPITATION SHOULD
REMAIN SOUTH OF THE FORECAST TERMINALS. OTHERWISE...MAINLY VFR
CEILINGS AND VISIBILITIES WILL PREVAIL...WITH PATCHY MVFR CELINGS
POSSIBLE THIS EVENING. BY SATURDAY...THE FRONT WILL BE SOUTH OF THE
REGION...RESULTING IN PREVAILING NORTHWEST WINDS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

MEFFERT/PRESLEY
Hazardous weather outlook, May 8, 2:50 PM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
350 PM CDT FRI MAY 8 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-092100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
350 PM CDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING GENERALLY SOUTH OF A
LINE FROM NEW MADRID TO MURRAY KENTUCKY. SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

MANY AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE
FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF THUNDERSTORMS IS FORECAST FOR TUESDAY NIGHT THROUGH
FRIDAY. AT THIS TIME...SEVERE WEATHER AND LOCALLY HEAVY RAINFALL
CANNOT BE RULED OUT DURING THIS PERIOD.

MANY AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE
FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JAP

In the hours before

Local storm report, May 8, 4:00 PM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
500 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      GREENVILLE              37.21N 87.18W
05/08/2009                   MUHLENBERG         KY   PUBLIC

            THREE TO FOUR FEET OF WATER FLOODED A FARM AND HORSES HAD
            TO EVACUATED.

&&

KELLYH
Local storm report, May 8, 4:05 PM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
505 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     OAK RIDGE               37.50N 89.73W
05/08/2009                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES DOWN. EMA DEPUTY DIRECTORS
            HOME HAS PANELING BLOWN OFF WALL AND WINDOWS ARE BLOWN
            OUT.

0125 PM     TSTM WND GST     CARBONDALE              37.72N 89.22W
05/08/2009  M106 MPH         JACKSON            IL   TRAINED SPOTTER

            MEASURED AT CARBONDALE AIRPORT BY PRIVATE BACKUP
            ANEMOMETER.

&&

DLL
Local storm report, May 8, 4:06 PM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
506 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     TSTM WND GST     5 E DONIPHAN            36.62N 90.73W
05/08/2009  E60.00 MPH       RIPLEY             MO   NWS EMPLOYEE

1029 AM     TSTM WND GST     DONIPHAN                36.62N 90.82W
05/08/2009  M79.00 MPH       RIPLEY             MO   COUNTY OFFICIAL

1030 AM     TSTM WND DMG     DONIPHAN                36.62N 90.82W
05/08/2009                   RIPLEY             MO   COUNTY OFFICIAL

            NUMEROUS TREES DOWN IN RIPLEY COUNTY. 2 MAIN BUILDINGS IN
            DOWNTOWN DONIPHAN LOST THEIR ROOFS. TIME ESTIMATED.

1030 AM     TSTM WND DMG     DONIPHAN                36.62N 90.82W
05/08/2009                   RIPLEY             MO   EMERGENCY MNGR

            A TRAILER HAS A TREE THROUGH IT ON COUNTY HIGHWAY Y.
            NUMEROUS POWER OUTAGES

1050 AM     TSTM WND DMG     1 S POPLAR BLUFF        36.75N 90.41W
05/08/2009                   BUTLER             MO   LAW ENFORCEMENT

            *** 2 FATAL *** MISSOURI HIGHWAY PATROL REPORTED A TREE
            FELL ON A CAR...THE CAR CAUGHT ON FIRE AND 2 PEOPLE
            INSIDE WERE KILLED. LOCATION WAS ONE MILE SOUTH OF POPLAR
            BLUFF ON HIGHWAY 53. TIME APPROXIMATE.

1130 AM     TSTM WND DMG     DONGOLA                 37.36N 89.16W
05/08/2009                   UNION              IL   EMERGENCY MNGR

            TRAILERS DAMAGED ON UNION/PULASKI COUNTY LINE. MANY TREES
            AND POWERLINES DOWN

1131 AM     FUNNEL CLOUD     PINCKNEYVILLE           38.08N 89.38W
05/08/2009                   PERRY              IL   COUNTY OFFICIAL

            COUNTY OFFICIAL REPORTED A FUNNEL CLOUD NEAR HWY 13 AND
            HWY 127...NEAR SHADY OAK ROAD. THE FUNNEL CLOUD HAS NOW
            LIFTED.

1137 AM     TORNADO          7 S PINCKNEYVILLE       37.98N 89.38W
05/08/2009                   PERRY              IL   LAW ENFORCEMENT

            TORNADO TOUCHED DOWN BRIEFLY AND WENT RIGHT BACK UP

1139 AM     HAIL             HERRIN                  37.80N 89.03W
05/08/2009  E1.75 INCH       WILLIAMSON         IL   TRAINED SPOTTER

1144 AM     HAIL             HERRIN                  37.80N 89.03W
05/08/2009  E1.75 INCH       WILLIAMSON         IL   EMERGENCY MNGR

1144 AM     HAIL             COLP                    37.81N 89.08W
05/08/2009  E1.75 INCH       WILLIAMSON         IL   LAW ENFORCEMENT

1151 AM     TORNADO          1 S RADDLE              37.76N 89.59W
05/08/2009                   JACKSON            IL   LAW ENFORCEMENT

            TORNADO ON THE GROUND IN A FIELD ON INDIAN RIDGE ROAD

1201 PM     HEAVY RAIN       MARION                  37.73N 88.94W
05/08/2009  E0.00 INCH       WILLIAMSON         IL   EMERGENCY MNGR

            PONDING OF WATER THROUGHOUT MARION. VISIBILITY OF 1 BLOCK
            AT TIMES DUE TO HEAVY RAIN

1202 PM     FLASH FLOOD      PINCKNEYVILLE           38.08N 89.38W
05/08/2009                   PERRY              IL   TRAINED SPOTTER

            WATER OVER ROADWAYS. THREE QUARTERS OF AN INCH OF
            RAINFALL IN LESS THAN THIRTY MINUTES.

1202 PM     FLASH FLOOD      MARION                  37.73N 88.94W
05/08/2009                   WILLIAMSON         IL   TRAINED SPOTTER

            REPORTED PONDING OF ROADS ACROSS THE CITY. VISIBILITY WAS
            DOWN TO ONE BLOCK.

1223 PM     FLASH FLOOD      SESSER                  38.09N 89.05W
05/08/2009                   FRANKLIN           IL   TRAINED SPOTTER

            WATER OVER ROADS IN TOWN.

1223 PM     FLASH FLOOD      DU QUOIN                38.00N 89.24W
05/08/2009                   PERRY              IL   TRAINED SPOTTER

            FLASH FLOODING ON US ROUTE 51 IN TOWN AND ON GREENSMARKET
            RD IN RURAL PERRY COUNTY.

1230 PM     TSTM WND DMG     MILLHEIM                37.62N 89.89W
05/08/2009                   PERRY              MO   LAW ENFORCEMENT

            MACHINE SHED DESTROYED

1235 PM     TSTM WND DMG     PATTON JUNCTION         37.46N 90.03W
05/08/2009                   BOLLINGER          MO   EMERGENCY MNGR

            A LOT OF STRUCTURAL DAMAGE NORTH AND SOUTH ALONG HIGHWAY
            72. ALSO...NUMEROUS TREES AND POWER LINES DOWN

1250 PM     TSTM WND DMG     OAK RIDGE               37.50N 89.73W
05/08/2009                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES DOWN. EMA DEPUTY DIRECTORS
            HOME HAS PANELING BLOWN OFF WALL AND WINDOWS ARE BLOWN
            OUT.

1252 PM     TSTM WND DMG     GRAND TOWER             37.64N 89.50W
05/08/2009                   JACKSON            IL   EMERGENCY MNGR

0100 PM     TSTM WND GST     GORHAM                  37.72N 89.48W
05/08/2009  E70.00 MPH       JACKSON            IL   LAW ENFORCEMENT

0112 PM     TORNADO          ELKVILLE                37.91N 89.24W
05/08/2009                   JACKSON            IL   EMERGENCY MNGR

            TORNADO REPORTED ON GROUND BY SHERIFFS DEPARTMENT
            DEPUTIES.

0120 PM     TSTM WND DMG     GRAND TOWER             37.64N 89.50W
05/08/2009                   JACKSON            IL   EMERGENCY MNGR

            WIDESPREAD WIND DAMAGE. NUMEROUS TREES...POWERLINES AND
            SOME STRUCTURAL DAMAGE IN GRAND
            TOWER...MURPHYSBORO...VERGENNES AND GORHAM

0125 PM     TSTM WND DMG     CARBONDALE              37.72N 89.22W
05/08/2009                   JACKSON            IL   EMERGENCY MNGR

            MULTIPLE INJURIES. CARBONDALE VIRTUALLY IMPASSABLE DUE TO
            DEBRIS. WIDESPREAD STRUCTURAL DAMAGE. NUMEROUS TREES AND
            POWERLINES DOWN. ROOF COLLAPSE ON ONE SCHOOL.

0125 PM     TSTM WND GST     CARBONDALE              37.72N 89.22W
05/08/2009  M106 MPH         JACKSON            IL   TRAINED SPOTTER

            MEASURED AT CARBONDALE AIRPORT BY PRIVATE BACKUP
            ANEMOMETER.

0132 PM     TSTM WND GST     DU QUOIN                38.00N 89.24W
05/08/2009  E80.00 MPH       PERRY              IL   TRAINED SPOTTER

            TREES DOWN

0138 PM     TSTM WND GST     MARION                  37.73N 88.94W
05/08/2009  E88.00 MPH       WILLIAMSON         IL   AWOS

            REPORTED AT WILLIAMSON COUNTY AIRPORT

0142 PM     TSTM WND GST     MARION                  37.73N 88.94W
05/08/2009  E82.00 MPH       WILLIAMSON         IL   TRAINED SPOTTER

            STRUCTURAL DAMAGE TO ALL BUILDINGS AT THE WILLIAMSON
            COUNTY AIRPORT

0145 PM     TSTM WND GST     ZEIGLER                 37.90N 89.05W
05/08/2009  E70.00 MPH       FRANKLIN           IL   TRAINED SPOTTER

0147 PM     TSTM WND GST     CARTERVILLE             37.76N 89.08W
05/08/2009  E80.00 MPH       WILLIAMSON         IL   BROADCAST MEDIA

            TV STATION OFF THE AIR WITH STRUCTURAL AND ROOF DAMAGE.
            NUMEROUS TREES DOWN

0150 PM     TSTM WND GST     HOPKINSVILLE            36.85N 87.49W
05/08/2009  E75.00 MPH       CHRISTIAN          KY   TRAINED SPOTTER

            AT WESTERN STATE HOSPITAL

0215 PM     TSTM WND DMG     GALATIA                 37.84N 88.61W
05/08/2009                   SALINE             IL   TRAINED SPOTTER

            MANY TREES AND POWERLINES DOWN

0215 PM     TSTM WND GST     HARRISBURG              37.74N 88.55W
05/08/2009  E90.00 MPH       SALINE             IL   LAW ENFORCEMENT

0230 PM     FLASH FLOOD      GREENVILLE              37.21N 87.18W
05/08/2009                   MUHLENBERG         KY   PUBLIC

            THREE TO FOUR FEET OF WATER FLOODED A FARM AND HORSES HAD
            TO EVACUATED.

0230 PM     FLASH FLOOD      CALHOUN                 37.54N 87.26W
05/08/2009                   MCLEAN             KY   EMERGENCY MNGR

            WATER OVER MANY ROADS ALONG HIGHWAY 136

0230 PM     FLASH FLOOD      CENTRAL CITY            37.30N 87.13W
05/08/2009                   MUHLENBERG         KY   EMERGENCY MNGR

            MANY ROADS FLOODED IN POWDERLY AND CENTRAL CITY

0230 PM     FLASH FLOOD      DU QUOIN                38.00N 89.24W
05/08/2009                   PERRY              IL   EMERGENCY MNGR

            MANY RURAL ROADS ARE CLOSED DUE TO HIGH WATER

0245 PM     FLASH FLOOD      BENTON                  38.01N 88.92W
05/08/2009                   FRANKLIN           IL   EMERGENCY MNGR

            WIDESPREAD FLOODING ACROSS MANY COUNTY ROADS

0245 PM     FLASH FLOOD      MOUNT VERNON            38.32N 88.91W
05/08/2009                   JEFFERSON          IL   DEPT OF HIGHWAYS

            HIGH WATER ACROSS MANY COUNTY ROADS

0253 PM     TSTM WND DMG     HARRISBURG              37.74N 88.55W
05/08/2009                   SALINE             IL   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN IN HARRISBURG,
            ELDORADO, CARRIER MILLS, GALATIA AND RALEIGH. TREE FELL
            ON HOUSE AND STRUCK GAS METER...GAS LEAKING IN GALATIA.
            ROOF BLOWN OFF BUILDING IN CARRIER MILLS AND STRUCK GAS
            METER...GAS LEAKING. TREE FELL ON PROPANE TANK IN
            STONEFORT...GAS LEAKING. SEMI BLOWN OVER ON IL 34 NEAR
            HARRISBURG AIRPORT. DEPUTY REPORTED ESTIMATED 90 MPH
            WINDS NEAR HARCO WITH DEBRIS IN THE AIR. IL 34 CLOSED IN
            NUMEROUS LOCATIONS.PORTIONS OF US45 CLOSED NEAR LEDFORD.

0300 PM     FLASH FLOOD      POSEYVILLE              38.17N 87.78W
05/08/2009                   POSEY              IN   TRAINED SPOTTER

            RUNNING WATER OVER MOST ROADWAYS

0315 PM     FLASH FLOOD      EVANSVILLE              37.98N 87.54W
05/08/2009                   VANDERBURGH        IN   EMERGENCY MNGR

            SEVERAL ROADS CLOSED WITH WATER RISING. WATER RESCUES ARE
            BEING PERFORMED

0414 PM     FLASH FLOOD      5 SE EVANSVILLE         37.93N 87.48W
05/08/2009                   VANDERBURGH        IN   TRAINED SPOTTER

            15 HOUR STORM TOTAL OF THREE INCHES AT ANGEL MOUNDS. THIS
            REULTED IN EXTENSIVE FLOODING AND WATER RESCUES.

&&

DLL
Local storm report, May 8, 5:37 PM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
637 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     HARCO                   37.80N 88.65W
05/08/2009                   SALINE             IL   LAW ENFORCEMENT

            OFFICER REPORTS OF 5 BARNS TOTALLY DESTROYED..TWO FO THEM
            HAD CARS INSIDE...THOSE WERE ALSO DESTROYED. A MOBILE
            HOME USED AS A SCHOOL FOR THE AMISH ALSO BLOW OFF ITS
            FOUNDATION....TIME IS ESTIMATED

&&

JAYSONW

The radar

The Memphis radar (KNQA), 168 km away, was scanning. The volume nearest the first event began at 04:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Ripley

When
May 8, 10:00 PM CST to May 9, 12:30 AM CST
Where
Ripley County, 1.58 mi WNW of Doniphan to 1.91 mi NE of Doniphan
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
36.632, -90.845

Flash flooding in Doniphan resulted in the evacuation of ten people trapped in flooded homes near Quick Creek. Since the flooding rains occurred on the heels of a damaging macroburst earlier in the day, water damage occurred where roofs had not been adequately tarped. The county courthouse in Doniphan sustained major water damage. Major flooding occurred at the high school in Doniphan, where every classroom was flooded and the asphalt parking lots buckled. A watermark on the outside of the main high school building was 18 inches above ground level. Homes near the high school were flooded. Leaks caused minor water damage at the elementary and middle schools. A grocery market was flooded. Flash flooding of Quick Creek in Doniphan caused significant damage. At least one vehicle was totally submerged, and floodwater came several feet up the sides of a house and garage. All secondary roads were covered with water, and 50 percent of the primary roads were covered. A woman and child were rescued from their vehicle that was submerged in waist-deep water. The 24-hour rainfall at Doniphan was 5.03 inches.

Flash Flood, Butler

When
May 8, 10:00 PM CST to May 9, 12:30 AM CST
Where
Butler County, 3.95 mi SE of Poplar Bluff to 3.5 mi SE of Poplar Bluff
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.709, -90.350

Highway 53 northbound was covered with water. The southbound side was partially covered.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166272, 167212.